• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

For Consumers

  • Print
  • Share
  • E-mail

Second Safety Warning on Fentanyl Skin Patch

Red envelope icon for Govdelivery Get Consumer Updates by E-mail

RSS feed orange symbol Consumer Updates RSS Feed

FDA issued its second safety warning on Dec. 21, 2007, about the fentanyl transdermal system, an adhesive patch that delivers a potent pain medicine through the skin. In July 2005, FDA issued a similar warning to the public and to health care providers emphasizing that the directions on the product label and on the patient package insert should be followed exactly in order to avoid overdose.

FDA has continued to receive reports of deaths and life-threatening side effects after doctors have inappropriately prescribed the patch or after people incorrectly used it.

The agency is also asking manufacturers of all fentanyl patches to update their product information and to develop a medication guide for patients. The patch is marketed as Duragesic by Johnson and Johnson, and generic versions are sold by other manufacturers. 

The fentanyl skin patch contains the opioid fentanyl, a potent narcotic. The patch was approved by FDA in 1990 for use in people with persistent, moderate-to-severe pain who have become opioid-tolerant—meaning that they have been using another strong opioid narcotic pain medicine around-the-clock for a week or longer. The skin patch is most commonly prescribed for people with cancer.

Recent reports to FDA describe deaths and life-threatening side effects after health care professionals inappropriately prescribed the patch or after people used the patch incorrectly.

Advice for Consumers

  • Fentanyl patches are only for people who are opioid-tolerant and have chronic pain that is not well controlled with other pain medicines. The patches are not to be used to treat sudden, occasional, or mild pain, or pain after surgery. 
  • Be aware of the signs of fentanyl overdose: trouble breathing, or slow or shallow breathing; slow heartbeat; severe sleepiness; cold, clammy skin; trouble walking or talking; or feeling faint, dizzy, or confused. If these signs occur, get medical attention right away.
  • If you are prescribed the fentanyl patch, tell your doctor, pharmacist, and other health care professionals about all the medicines you take. Some medicines may interact with fentanyl, causing dangerously high fentanyl levels in the blood.
  • Read the instructions on how to use the fentanyl patch in the patient information that comes with the patch (View PDF).
  • Do not use heat sources such as heating pads, electric blankets, saunas, or heated waterbeds, or take hot baths or sunbathe while wearing a patch. If your temperature is higher than 102 degrees while wearing a patch, call the doctor right away.

This article appears on FDA's Consumer Updates page, which features the latest on all FDA-regulated products.

Date Posted: December 21, 2007